California, 2019Sneakerwave in California, March 22, 2019
March 22, 2019 · NWS EKA · 1 event in 1 county or zone
A long period swell result in wave set behavior along the Northwest California coastline in late March.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 1
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A long period swell result in wave set behavior along the Northwest California coastline in late March.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Eureka, CA wrote its last area forecast discussion before the first event at Mar 22, 4:12 AM PST, 5 hours 48 minutes earlier.
Area forecast discussion, Mar 22, 4:12 AM PST, 5 hours 48 minutes before
AREA FORECAST DISCUSSION
National Weather Service Eureka CA
512 AM PDT Fri Mar 22 2019
.SYNOPSIS...Rain will return to the area today, with a generally wet
pattern continuing through at least the middle of next week. A
few thunderstorms will be possible across the area on Saturday and
again on Monday.
&&
.DISCUSSION...Precipitation is returning to northwest California
this morning as an occluding frontal system approaches the coast.
Light to moderate rain will continue to spread across the area
over the course of the day, however the progressive nature of the
front should generally limit amounts to around an inch or less and
help to mitigate any hydro concerns. A brief period of gusty
southerly winds will also accompany the passage of the front today
along the coast and over exposed ridgetops. A more showery regime
will take hold tonight into Saturday as colder air filters into
the region with the arrival of an upper level trough. Steepening
mid level lapse rates and modest CAPE values around 200 J/kg will
lead to the potential for a few thunderstorms on Saturday,
particularly across the northern half of the area. However, snow
levels remaining around 4000 feet should keep the small hail
threat relatively low with any stronger showers.
Shower activity will quickly taper off Saturday night as a
shortwave ridge temporarily moves overhead. This will yield
generally dry and pleasant conditions for Sunday, with the
potential for some patchy fog and frost Sunday morning. Another
system will then bring additional rain and another chance for
thunderstorms on Monday, with a broad upper level trough over the
eastern Pacific keeping intermittent rain chances in the forecast
for much of the next week. /CB
&&
.AVIATION...A warm front will pass through shortly, followed
quickly by a cold front around midday into the early afternoon. A
period of light to moderate rain will push onshore and may become
briefly heavy ahead of and along the cold front, before abruptly
tapering off. Ceilings will start off VFR but will lower below
5000 ft and toward 3000 ft as the cold front approaches. Some
scattering of the lower clouds and even partial clearing may occur
in the wake of the front later this afternoon and this evening,
but lingering low-level moisture and onshore flow will likely
result in broken MVFR ceilings much of the time into tonight. An
upper-level trough will bring some scattered showers back to ACV
and CEC late tonight into Saturday morning, with even a rumble of
thunder possible. Southerly winds will increase this morning and
gust over 25 kt along portions of the coast and exposed terrain,
then ease abruptly in the wake of the cold front. Winds above 2000
to 3000 ft aloft will reach 40 to 50 kt through midday as well,
with LLWS possible. /AAD
&&
.MARINE...Seas of 6 to 8 feet mostly comprised of a long period
swell around 17 seconds are beginning to build, as southerly winds
increase and add a short-period component to the overall sea
state. Winds are approaching 25 kt near Cape Mendocino and will
reach gale force briefly from around the cape northward across
the northern outer waters as a cold front approaches later this
morning. Steep waves will build to 7 to 10 ft, resulting in
combined seas of around 12 to 14 ft across most of the coastal
waters by midday. Winds will ease abruptly later this afternoon in
the wake of the front, and tend more westerly, and short-period
waves will steadily diminish. However, combined seas will remain
above 12 ft through Saturday night with a continuing westerly
swell. Winds will remain relatively light into Sunday, with
perhaps a brief period of below small craft advisory conditions on
Sunday before the next storm system approaches for Sunday night
and Monday. /AAD
&&
.EKA WATCHES/WARNINGS/ADVISORIES...
CA...None.
NORTHWEST CALIFORNIA COASTAL WATERS...Small Craft Advisory until
3 AM PDT Sunday for PZZ450-455.
Gale Warning until 11 AM PDT this morning for PZZ470.
Small Craft Advisory until 3 AM PDT Sunday for PZZ475.
&&
Visit us at http://www.weather.gov/eureka
Follow us on Facebook and Twitter at:
http://www.facebook.com/NWSEureka
http://www.twitter.com/NWSEureka
For forecast zone information
see the forecast zone map online:
http://www.weather.gov/eureka/zonemap.pngHazardous weather outlook, Mar 22, 7:36 AM PST, 2 hours 24 minutes before
Hazardous Weather Outlook
National Weather Service Eureka CA
836 AM PDT Fri Mar 22 2019
CAZ101>103-105>108-111-231545-
Coastal Del Norte-Del Norte Interior-Northern Humboldt Coast-
Northern Humboldt Interior-Southern Humboldt Interior-
Northern Trinity-Southern Trinity-Northeastern Mendocino Interior-
836 AM PDT Fri Mar 22 2019
This hazardous weather outlook is for northwest California.
.DAY ONE...Today and tonight.
A fast moving cold front will bring a brief period of moderate rain
today. This will also bring gusty winds to 45 mph over the ridges
peaking around midday.
.DAYS TWO THROUGH SEVEN...Saturday through Thursday.
Scattered showers and a few thunderstorms will be possible Saturday
afternoon. Additional rain is expected Monday through the middle of
next week.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
CAZ104-109-110-112-113-231545-
Southwestern Humboldt-Mendocino Coast-
Northwestern Mendocino Interior-Southwestern Mendocino Interior-
Southeastern Mendocino Interior-
836 AM PDT Fri Mar 22 2019
This hazardous weather outlook is for northwest California.
.DAY ONE...Today and tonight.
A fast moving cold front will bring a brief period of moderate rain
today. This will also bring gusty winds to 45 mph over the ridges
peaking around midday.
.DAYS TWO THROUGH SEVEN...Saturday through Thursday.
Additional rain is expected Monday through the middle of next week.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
Sneakerwave, Northern Humboldt Coast
- When
- March 22, 10:00 AM PST to 11:00 AM PST
- Where
- Northern Humboldt Coast forecast zone
- Deaths
- 1 direct, 0 indirect
- Reported by
- Fire Department/Rescue
- Coordinates
- 40.705, -123.916 (the zone’s center; the record gives no point)
A 39 year old man was washed into the ocean by a sneaker wave and drowned at Luffenholtz Beach. Seas were were not particularly large and were not close to high surf advisory criteria but the swell was long period resulting in set behavior.
- Sneakerwave
- An unexpectedly large wave that surged far up a beach and swept people or objects away.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Winter Storm and Winter Weather in New York, March 22 to 23, 20191 death · 11 events
- Winter Storm and Winter Weather in Vermont, March 22 to 23, 2019$235,000 · 16 events
- Marine Thunderstorm Winds in North Atlantic Coastal Waters, March 22, 201951 kt wind · 57 events
- Winter Storm and Winter Weather in New York, March 22 to 23, 2019$70,000 · 9 events
- Flood in North Dakota, March 22 to 24, 2019$70,000 · 1 event
- Tornadoes and Flood in Texas, March 22, 20192.75 in hail · 34 events
- Flooding in South Dakota, March 22 to 31, 201926 events
- High Wind in Virginia, March 22, 2019$17,000 · 52 kt wind · 3 events
- Avalanche and Winter Weather in California, March 22 to 23, 20191 injured · 3 events
- High Surf in Hawaii, March 22 to 23, 201911 events
- Damaging Winds in Virginia, March 22, 201951 kt wind · 10 events
- Damaging Winds in Maryland, March 22, 201950 kt wind · 8 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 818414.